|Auer J et al.|
Pulmonary infiltrates following coronary artery stenting and abciximab therapy in a 64 year old woman
Journal of Clinical and Basic Cardiology 2001; 4 (1): 83-84
PDF Summary Figures
Keywords: Abciximab, akute Lungenschädigung, Immunologie, Stent, Thrombozytopenie, Abciximab, acute lung injury, immunology, Stent, thrombocytopenia
A 64 year old woman with no history of lung disease presented with unstable angina. Coronary angiography revealed single vessel disease with severe stenosis of the left anterior descending coronary artery (LAD). Therapy with abciximab was started during coronary artery stenting because of intraprocedural acute stent thrombosis. The final result of the procedure was excellent with no residual stenosis. Ten hours after stent implantation the patient developed shortness of breath, cough and chills. The platelet count fell from normal to a minimum of 9 G/l. Chest radiograph revealed a patchy infiltrate of the right lung. Diuretic drugs failed to be efficacious to improve symptoms. High dose corticosteroids and oxygen supply were initiated immediately. Within a few hours pulmonary symptoms as well as infiltrates on chest radiogram resolved without sequelae. Within the same time period platelet count increased and was documented to be within normal range two days later. Thrombocytopenia has been demonstrated with abciximab use and is likely related to immunologic mechanisms and the production of antimurine antibodies. These immunologic mechanisms could cause derangement of alveolar capillary permeability and result in acute lung injury and pulmonary oedema. To our knowledge, this is the first report of simultaneous occurrence of pulmonary lesions and abciximab-induced thrombocytopenia that are with high probability linked by immunologic mechanisms. Acute lung injury should be considered as a rare adverse event with abciximab use. J Clin Basic Cardiol 2001; 4: 83-84.